Minnesota, 2017

Hail and Damaging Wind in Minnesota, September 4, 2017

September 4, 2017 · NWS FGF · 9 events in 6 counties and zones

Morning surface heating, cold temperatures aloft, and an upper level disturbance, combined to produce afternoon showers and thunderstorms. These storms produced numerous hail and gusty wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Morning surface heating, cold temperatures aloft, and an upper level disturbance, combined to produce afternoon showers and thunderstorms. These storms produced numerous hail and gusty wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 9:13 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 4, 9:13 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1013 AM CDT Mon Sep 4 2017

.UPDATE...
Issued at 1012 AM CDT Mon Sep 4 2017

Nice well developed short wave moving SE thru NW MN this morning.
Cluster of strong storms with it producing small hail from
Marshall county to Beltrami county MN. This activity will move
southeast of our fcst area by noon. Then we are looking at more
diurnally driven activity due to sun and cool air aloft. Fcst
currently seems good and little change needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Mon Sep 4 2017

Challenge for today will be winds and showers with thunder this
afternoon. FA area will be between SFC low to the NE and SFC high
to the NW creating a tight pressure gradient across the region
with NW winds. In addition to the pressure gradient deep mixing
of the blyr, up to near 700mb, is expected this afternoon with 35
to 40 kts at the top of the layer. We will have sustained winds
along and west of the valley at 25 to 30mph with gusts 30 to
40mph. This is just below wind advisory criteria. A bit lower
across the eastern portions of the FA. Convective showers are
expected to develop under the increasing cyclonic low aloft and
lowering heights. CAMs are showing up to 1000 J/KG of MUCAPE
developing this afternoon providing the thunder risk. Activity is
expected to quickly push southeast ending around 00z. Widespread
significant rainfall is not expected with these showers generally
only a few hundredths up to a tenth of an inch. Winds will weaken
and also lose gustiness for the overnight period with lows
dropping into the 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 AM CDT Mon Sep 4 2017

Tuesday will see lower wind values but still breezy conditions as
NW winds will mix during the afternoon up to near 800mb with 20
to 25kts available. Highs in the 60s with a few upper 50s in the
far east where clouds are thicker or persist. SFC high pressure
gradually approaches the area with the center expected to be over
the central Dakotas by 12Z Wednesday morning. Will continue to use
the cool side of guidance with values around 40 and the generally
cooler locales seeing lows in the mid and upper 30s, mainly in NW
MN. With SFC high overhead winds will be light Wednesday with
little mixing and the cool air mass will see highs in the 60s.

Thursday through Sunday night...The extended period will shape up
to be warm and dry as upper level ridging builds over the region.
Along with the upper ridge, surface high pressure will remain
entrenched over the Great Lakes with return flow over the area.
Otherwise, there will be a chance for some shower activity late in
the period as an upper level wave traverses the flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 631 AM CDT Mon Sep 4 2017

NW winds gusting to 30 to 35kts this afternoon with scattered
showers and thunderstorms persisting through 00Z. Convection and
winds diminish with sundown. VFR CIGs expected throughout the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JK
LONG TERM...Hopkins/JK
AVIATION...JK
Hazardous weather outlook, Sep 4, 5:47 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CDT Mon Sep 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
647 AM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

General thunderstorms are possible late this morning and into the
afternoon. These storms may contain brief heavy downpours,
dangerous lightning and gusty winds. Storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 4, 8:50 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
950 AM CDT MON SEP 4 2017

MNZ009-017-041530-
North Beltrami MN-South Beltrami MN-
950 AM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1030 AM CDT...

At 949 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lower Red Lake, or 33 miles north of Bemidji, moving
southeast at 55 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Redby and Island Lake in Beltrami County around 1000 AM CDT.
  Nebish around 1005 AM CDT.
  Tenstrike, Blackduck and Hines around 1020 AM CDT.
  Pennington around 1030 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9460 4792 9525 4807 9498 4769 9441
      4741 9442
TIME...MOT...LOC 1449Z 311DEG 48KT 4795 9505

dtr

The radar

The Fargo/Grand Forks radar (KMVX), 188 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hubbard

When
September 4, 11:10 AM CST
Where
Hubbard County, 2.8 mi N of Dorset
Measured
1 in hail
Reported by
Public
Coordinates
46.990, -94.960

The hail fell at the Vegabond village campground.

Hail, Hubbard

When
September 4, 11:20 AM CST
Where
Hubbard County, 3.51 mi SE of Dorset
Measured
1 in hail
Reported by
Social Media
Coordinates
46.920, -94.890

The hail fell at Big Stony Lake.

Hail, Hubbard

When
September 4, 11:20 AM CST
Where
Hubbard County, 0.69 mi N of Dorset
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.960, -94.950

Hail, Marshall

When
September 4, 11:45 AM CST
Where
Marshall County, 1.54 mi WSW of Thief Lake
Measured
0.75 in hail
Reported by
Social Media
Coordinates
48.490, -95.930

The hail fell on the north side of Thief Lake.

Hail, Polk

When
September 4, 11:47 AM CST
Where
Polk County, 2.32 mi NW of Burwell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.770, -96.560

Dime to nickel sized hail was reported.

Hail, Otter Tail

When
September 4, 12:04 PM CST
Where
Otter Tail County, 3.58 mi NNW of Battle Lake Muni Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -95.720

The hail fell just off highway 78.

Hail, Polk

When
September 4, 12:35 PM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -97.020

Dime to quarter sized hail was reported.

Hail, Beltrami

When
September 4, 12:50 PM CST
Where
Beltrami County, 0.47 mi W of Puposky
Measured
1 in hail
Reported by
Public
Coordinates
47.680, -94.910

Dime to nickel sized hail fell, along with a few quarter sized hailstones.

Thunderstorm Wind, Becker

When
September 4, 2:33 PM CST
Where
Becker County, 0.69 mi S of Detroit Lakes Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.810, -95.880

The peak wind was measured at the Detroit Lakes airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712467, 712468, 712469, 712470, 712471, 712472, 712473, 712474, 712475.